Alert archive / Hawaii / Special Weather Statements in 2016
Special Weather Statement, NWS Honolulu, HI
NWS Honolulu, HI issued this special weather statement at Aug 23, 2016, 2:21 PM HST for Hawaii County, Hawaii. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 2:21 PM HST (00:21 UTC)
- Expired
- Aug 23, 2016, 4:15 PM HST
- In force
- 114 min
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239
WWHW80 PHFO 240021
SPSHFO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE AUG 23 2016
HIZ023>028-240215-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-KOHALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND SUMMIT-
221 PM HST TUE AUG 23 2016
...SCATTERED THUNDERSTORMS TO PERSIST OVER THE BIG ISLAND THIS
AFTERNOON...
THUNDERSTORMS WILL CONTINUE OVER THE BIG ISLAND THROUGH THE
AFTERNOON...WITH THE STRONGEST STORMS EXPECTED TO PRODUCE FREQUENT
LIGHTNING OVER INTERIOR AND LEEWARD SLOPES. WHEN THUNDERSTORMS
APPROACH...YOU SHOULD MOVE INDOORS. STAY AWAY FROM WINDOWS AND
ELECTRICAL APPLIANCES UNTIL THE STORM IS OVER. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...AND IT DOES NOT HAVE TO BE
RAINING FOR YOU TO BE STRUCK BY LIGHTNING.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0009Z 240DEG 49KT 1984 15522
$$
WROEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Aug 23, 10:00 AM HST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 10:00 AM HST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST TUE AUG 23 2016 .SYNOPSIS... Deep tropical moisture moving over the state will maintain very humid conditions with localized heavy downpours and thunderstorms. The greatest chance for heavy rainfall over the islands will be during the afternoon, though moist and somewhat unstable conditions will linger into Wednesday. Drier trade wind weather will return to the islands by Thursday and prevail through the weekend. && .DISCUSSION... Conditions over the state can best described as deep tropical. A weak low level trough originating from the deep tropics has drifted to within 75 miles south of the Big Island, spreading abundant moisture with exceptionally high precipitable water values of more than two inches over the islands. The main focus for thunderstorms and heavy rainfall was over windward Big Island overnight, where totals of two to seven inches were common. Thunderstorms within the trough have pushed offshore this morning and are currently anchored along the trough and within the Big Island plume to the south and southwest of the islands, confining generally moderate showers to windward slopes this morning. A cluster of thunderstorms in the trough is sending a thick shield of high clouds over Oahu this morning. Deep moisture will produce very humid conditions and localized heavy showers with thunderstorms through at least the evening. A deep trough located about 800 miles northwest of the state will inch closer today, causing easterly trade winds to gradually veer out of the southeast. While easterly trade winds will hang on across most windward areas today, day time sea breezes will dominate elsewhere, leading to another very humid day with dew point temps hovering in the mid 70s. Even though a weak ridge will remain overhead above 15000 ft or so, the abundant available moisture will be tapped by sea breezes to produce spotty heavy showers and thunderstorms. Due to the already impressive amount of rainfall that has occurred on the Big Island, a Flash Flood Watch remains in effect for that island through the evening. The Watch does not include the other islands at this time, but localized flooding is a concern, mainly during the afternoon. Moisture will slowly diminish over the western half of the state late tonight and early Wednesday while remaining deep over the eastern end of the island chain. A southeasterly flow should generate land breezes over the smaller islands, pushing higher shower chances offshore, but windward and southeast slopes of the Big Island, as well as east Maui, could stay active. Another round of convection, featuring spotty heavy showers, is expected during the afternoon. Models remain consistent in bringing a drier trade wind weather back to the state beginning late Wednesday night into Thursday and continuing into the weekend, as high pressure builds to our north and a drier airmass moves in from the east. This should suppress seabreeze activity, with passing showers becoming focused over windward areas. && .AVIATION... A band of thick layered clouds has started to push its way up into the waters south of Oahu. As of 1900Z, embedded thunderstorms were approximately 35 NM south of PHNL. This band of showers and thunderstorms has been slowly tracking north this morning and PHNL and PHJR terminals should be aware of thunderstorms possibly entering their vicinity. Thunderstorm activity over eastern Big Island and the waters north of Maui and the Big Island have settled down since early this morning. Thunderstorm activity, however, remains in the waters far south of South Point. Daytime heating and the ample moisture over the state will help contribute to the chance of thunderstorms this afternoon. This will hold true for all islands. Showers will likely continue to move over the Big Island and PHTO should expect to experience prevailing MVFR to TEMPO IFR conditions. The islands of Maui, Lanai, and Molokai remain quiet this morning, with VFR conditions at the terminals. An increase in showers is also expected this afternoon. Predominately MVFR conditions are likely to stick around at PHLI through the day. AIRMET SIERRA for mountain obscuration is posted for the Big Island, Oahu, and Kauai. This will be expanded as needed. && .MARINE... No marine advisories are in effect, but thunderstorms have been added for all waters today. Currently, a large mass of thunderstorms is noted about 35 nm south and southwest of Oahu. This area could drift into additional waters around Oahu and Kauai as the day progresses, and an isolated thunderstorm could flare up anywhere, though the highest chance will be over land and south through west of the Big Island. Moderate to locally fresh east to southeast winds will prevail through tonight, with winds strongest across windward waters and the Alenuihaha Channel. Fresh to strong trade winds will gradually fill in late Wednesday and Thursday then continue into the weekend as high pressure rebuilds north of the state. Small Craft Advisory winds are expected across the typically windier waters during this time. No significant surf is expected through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for Big Island. && Public and Marine...Wroe Aviation...Eaton
In the hours before
Special weather statement, Aug 23, 2:21 PM HST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE AUG 23 2016
HIZ023>028-240215-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-KOHALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND SUMMIT-
221 PM HST TUE AUG 23 2016
...SCATTERED THUNDERSTORMS TO PERSIST OVER THE BIG ISLAND THIS
AFTERNOON...
THUNDERSTORMS WILL CONTINUE OVER THE BIG ISLAND THROUGH THE
AFTERNOON...WITH THE STRONGEST STORMS EXPECTED TO PRODUCE FREQUENT
LIGHTNING OVER INTERIOR AND LEEWARD SLOPES. WHEN THUNDERSTORMS
APPROACH...YOU SHOULD MOVE INDOORS. STAY AWAY FROM WINDOWS AND
ELECTRICAL APPLIANCES UNTIL THE STORM IS OVER. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...AND IT DOES NOT HAVE TO BE
RAINING FOR YOU TO BE STRUCK BY LIGHTNING.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0009Z 240DEG 49KT 1984 15522
WROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:02 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 4:40 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 4:55 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 7:17 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:14 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 11:23 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 12:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 12 hr |
| Aug 24, 3:26 AM HST | Small Craft Advisory | HFO | 5 days |
Nearby
Special Weather Statements in Hawaii, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.